METFORMIN INTOXICATION – THREE CLINICAL CASES WITH LETHAL OUTCOMES. RECOMMENDATIONS TO THE GENERAL PRACTITIONER
Metformin-associated lactic acidosis is a rare side effect in metformin poisoning. There is conflicting data about mortality rates changing from 3% to 83%. We aimed to discuss a case that developed lactic acidosis and acute renal failure progressing to mortality due to metformin intoxication. A 33 year-old female patient was admitted to the emergency department, with nausea and vomiting after taking 30 tablets of 1000 mg metformin. In the 2nd hour of follow-up, patient was observed to develop lactic acidosis which did not recover despite the infusion replacement treatments and hemodialysis. Following the development of respiratory failure, under mechanical ventilation, the patient developed cardiac arrest at the 48th hour of her admission. In metformin intoxications, it should be remembered that acidosis deepens very quickly and can progress with mortality despite optimal supportive therapy. More specific recommendations and further studies are required for the management and treatment of acute metformin-associated lactic acidosis.